Texas, 2007

Tornadoes and Hail in Texas, April 23, 2007

April 23, 2007 · NWS EWX · 4 events in 1 county or zone

A supercell thunderstorm produced two tornadoes, along with damaging winds and hail in the Del Rio area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A supercell thunderstorm produced two tornadoes, along with damaging winds and hail in the Del Rio area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 23, 6:02 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 23, 6:02 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
702 PM CDT MON APR 23 2007

.AVIATION...
SHORTWAVE ENHANCED THUNDERSTORMS OVER DRT WILL MAKE FOR A STORMY
ENVIRONMENT NEAR DRT THROUGH 4Z...WITH ACTIVITY LIKELY TO FOCUS
OVER WESTERN AREAS THROUGH THIS EVENING. AN ISOLATED SEVERE
THREAT, ESPECIALLY FOR LARGE HAIL, COULD AFFECT DRT THROUGH
AROUND 2Z. EXPECT WEAKENING OF STORMS LATE IN THE EVENING WITH THE
CAP TAKING HOLD OVERNIGHT. STRONG OVERNIGHT WINDS AND WEAK
CONVERGENCE SHOULD SUPPORT A CONTINUED GOOD CHANCE OF MORNING
LIGHT SHOWERS. THIS MAY EVOLVE INTO LATE MORNING THUNDERSTORMS IF
THE NAM 850 MB WIND FORECAST HOLDS TRUE. FOR NOW WILL KEEP GENERIC
RAIN AS MORE MIXING WOULD FAVOR SHOWERS AND HIGHER CIGS ABOVE 1
KFT AND LESS MIXING WOULD FAVOR DRIZZLE AND LOWER CIGS OF 400-800
FT.

&&

.PREV DISCUSSION... /ISSUED 511 PM CDT MON APR 23 2007/

UPDATE...
A SHORTWAVE TROUGH IS NOW SHOWING UP NICELY ON THE LATEST WV
IMAGERY MOVING ENE ACROSS NORTH CENTRAL MEXICO TOWARD WEST TEXAS
..WITH CONVECTION BREAKING OUT ALONG THE DRYLINE AND OVER THE
MOUNTAINS. EXPECT THIS ACTIVITY TO MOVE EAST ACROSS OUR WESTERN
COUNTIES THIS EVENING. UPDATED FORECAST TO INCREASE 1ST PERIOD
POPS ACROSS THE WESTERN HALF AND ADD A MENTION OF THUNDER.

NEW SUITE OF PRODUCTS OUT SHORTLY.

PREV DISCUSSION... /ISSUED 305 PM CDT MON APR 23 2007/

.SEVERE WEATHER POSSIBLE LATE TUESDAY AFTERNOON THROUGH EARLY
   WEDNESDAY MORNING...

DISCUSSION...
MOIST GULF INFLOW WILL CONTINUE OVERNIGHT ALLOWING OVERCAST SKIES
TO PREVAIL. ISOLATED SHOWERS MAY DEVELOP OVER NORTHEAST MEXICO LATE
TONIGHT AND MOVE ACROSS THE RIO GRANDE RIVER AFTER MIDNIGHT. THIS
IS IN RESPONSE TO A SHORT WAVE EMBEDDED WITHIN THE SOUTHERN BRANCH
OF THE JET STREAM.

A SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS THE CWFA BEGINNING
LATE TUESDAY AFTERNOON AND LASTING INTO WEDNESDAY MORNING. THE
MID/UPPER LOW PRESSURE SYSTEM LOCATED OVER NORTHWEST ARIZONA WILL
BE LOCATED OVER THE TEXAS PANHANDLE BY 00Z WED. AN IMPULSE IN
ADVANCE OF THIS SYSTEM WILL LIFT OUT TO THE NORTHEAST ACROSS THE
CWFA TUESDAY AFTERNOON INTO TUESDAY NIGHT. THIS UPPER LEVEL
FEATURE IN CONJUNCTION WITH CONVERGENCE ALONG THE DRYLINE/PACIFIC
COLD FRONT WILL RESULT IN A LINE OF STRONG TO SEVERE TSTMS. THE
LINE OF STORMS WILL ENTER THE NORTHWEST HILL COUNTRY BY LATE
AFTERNOON/EARLY EVENING AND MOVE ESE EXITING THE EASTERN COUNTIES
BEFORE NOON WEDNESDAY. THE DEVELOPMENT OF ISOLATED TO SCATTERED
CONVECTION TUESDAY AFTERNOON IN ADVANCE OF THE SQUALL LINE IS ALSO
POSSIBLE.

INITIALLY THE SEVERE WX THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS DURING THE AFTERNOON AND EVENING HOURS...TRANSITIONING TO
HEAVY RAINFALL AND FLASH FLOODING DURING THE OVERNIGHT HOURS.
GFS/NAM MODEL QPFS ARE DEPICTING 2 TO 4 INCHES ACROSS THE EASTERN
HILL COUNTRY AND THE NORTHERN SECTIONS OF SOUTH CENTRAL TEXAS. A
FLASH FLOOD WATCH WILL LIKELY BE REQUIRED FOR TUESDAY NIGHT.
PLEASE REFER TO THE DAY 2 CONVECTIVE OUTLOOK (SWODT2) ISSUED BY
SPC FOR MORE DETAILS.

THE GFS AND NAM ARE IN PRETTY GOOD AGREEMENT WITH THE WX SYSTEM
IMPACTING OUR CWFA TUESDAY AND WEDNESDAY. THE NAM IS 6 HRS FASTER
IN CLEARING OUT THE PCPN WEDNESDAY...AND THIS TIMING WILL BE THE
BASIS FOR THIS FCST.

ZONAL FLOW ALOFT THURSDAY AND FRIDAY WILL EVOLVE TO AN UPPER RIDGE
BUILDING OVER THE CWFA OVER THE WEEKEND. THIS WILL RESULT IN DRY
WEATHER WITH ABOVE NORMAL AFTERNOON TEMPS. A SHORT WAVE IS FCST TO
DIVE SOUTHEAST ACROSS THE ARKLATEX FRIDAY NIGHT. ANY CONVECTION
ASSOCIATED WITH THE SYSTEM WILL REMAIN NORTH OF THE CWFA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              69  79  66  82  57 /  10  50 100  30  -
AUSTIN BERGSTROM INTL AIRPORT  69  79  62  82  53 /  10  50 100  30  -
DEL RIO INTL AIRPORT           71  86  63  89  59 /  40  50  70   0  -
SAN ANTONIO INTL AIRPORT       70  79  63  83  57 /  10  50 100  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/18
Hazardous weather outlook, Apr 23, 4:13 AM CST, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
513 AM CDT MON APR 23 2007

TXZ171>173-183>194-202>209-217>225-228-241000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
513 AM CDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ACROSS TEXAS LATE
TUESDAY AND EARLY WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS AS THUNDERSTORMS
DEVELOP WITH THIS SYSTEM. THERE IS ALSO A POTENTIAL FOR LOCALLY HEAVY
RAIN AS MOIST GULF AIR INTERACTS WITH A FRONTAL BOUNDARY OVER THE
EAST AND SOUTHEASTERN SECTIONS OF THE AREA TUESDAY NIGHT AND
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MIGHT BE NEEDED TUESDAY AFTERNOON OR EVENING.

In the hours before

Special weather statement, Apr 23, 5:19 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
619 PM CDT MON APR 23 2007

TXZ171>173-183>194-202>209-217>225-228-240300-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
619 PM CDT MON APR 23 2007

...SEVERE WEATHER EXPECTED ACROSS SOUTH CENTRAL TEXAS LATE TUESDAY
AFTERNOON THROUGH TUESDAY NIGHT...

A SLOW MOVING STORM SYSTEM WILL MOVE EAST OUT OF THE SOUTHERN
ROCKIES TUESDAY AND PUSH A DRY LINE SOUTHEAST ACROSS SOUTH CENTRAL
TEXAS LATE TUESDAY AFTERNOON THROUGH TUESDAY NIGHT. THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND QUICKLY BECOME SEVERE ALONG THE
DRYLINE...AND POSSIBLY OUT AHEAD OF IT TUESDAY AFTERNOON...THEN
MOVE EAST ACROSS SOUTH CENTRAL TEXAS. LARGE HAIL...DAMAGING WINDS
AND EVEN ISOLATED TORNADOES ARE POSSIBLE DURING THIS EVENT.

IN ADDITION...EXCESSIVE RAINFALL IS POSSIBLE AS THE DRY LINE
INTERACTS WITH MOIST GULF AIR ALREADY IN PLACE ACROSS OUR AREA. A
FLASH FLOOD WATCH MAY BE REQUIRED.

PEOPLE IN SOUTH CENTRAL TEXAS SHOULD STAY ON TOP OF THIS EVENT
AS IT UNFOLDS ON TUESDAY AND MAKE PLANS ACCORDINGLY.

GO TO WWW.SRH.NOAA.GOV/EWX FOR THE LATEST INFORMATION...FORECASTS
AND WARNINGS.

The radar

The Laughlin AFB radar (KDFX), 60 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Val Verde

When
April 23, 7:06 PM CST to 7:20 PM CST
Where
Val Verde County, 4 mi S of Del Rio to 5 mi S of Del Rio
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
29.312, -100.900

Tornado, Val Verde

When
April 23, 7:06 PM CST to 7:08 PM CST
Where
Val Verde County, 4 mi S of Del Rio
Rating
EF0
Path length
0.2 mi
Path width
20 yd
Reported by
Fire Department/Rescue
Coordinates
29.312, -100.900

Staff from Del Rio Fire and Rescue observed a small tornado as it touched down just south of the city of Del Rio. This occurred in an open area with no damage.

Tornado, Val Verde

When
April 23, 7:34 PM CST to 7:37 PM CST
Where
Val Verde County, 4 mi E of Del Rio to 5 mi E of Del Rio
Rating
EF0
Path length
1 mi
Path width
30 yd
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
29.370, -100.834

A deputy from the Sheriff's Department watched as a rope-shaped tornado lifted up and dropped down as it skipped along a path approximately one mile long just east of the city of Del Rio at the Val Verde Park Estates. The tornado caused minor damage to ten homes and mobile homes. It also knocked over telephone poles and tossed outbuildings along its path.

Thunderstorm Wind, Val Verde

When
April 23, 7:35 PM CST to 7:38 PM CST
Where
Val Verde County, (Dlf)laughlin Afb de
Measured
56 kt (64 mph) measured gust
Reported by
Official NWS Observations
Coordinates
29.370, -100.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27702, 27703, 27705, 27706.